Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 74, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 13, 2017, 2:35 AM CDT for Presidio County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 13, 2017, 2:35 AM CDT (07:35 UTC)
- Expired
- Apr 13, 2017, 3:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Presidio County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 7.6 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4198 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
206 WUUS54 KMAF 130735 SVRMAF TXC377-130815- /O.NEW.KMAF.SV.W.0074.170413T0735Z-170413T0815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Midland/Odessa TX 235 AM CDT THU APR 13 2017 The National Weather Service in Midland has issued a * Severe Thunderstorm Warning for... Northeastern Presidio County in southwestern Texas... * Until 315 AM CDT * At 235 AM CDT, a severe thunderstorm was located 11 miles west of Marfa Municipal Airport, or 12 miles west of Marfa, moving east at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Marfa and Marfa Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Midland. && LAT...LON 3029 10430 3043 10428 3042 10399 3026 10400 TIME...MOT...LOC 0735Z 273DEG 14KT 3038 10421 HAIL...1.00IN WIND...<50MPH $$ 44
1 follow-up statement
647 WWUS54 KMAF 130753 SVSMAF Severe Weather Statement National Weather Service Midland/Odessa TX 253 AM CDT THU APR 13 2017 TXC377-130815- /O.CON.KMAF.SV.W.0074.000000T0000Z-170413T0815Z/ Presidio TX- 253 AM CDT THU APR 13 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR NORTHEASTERN PRESIDIO COUNTY... At 253 AM CDT, a severe thunderstorm was located 7 miles west of Marfa, moving east at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Marfa. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Midland. && LAT...LON 3028 10421 3038 10420 3036 10399 3026 10400 TIME...MOT...LOC 0753Z 286DEG 14KT 3033 10415 HAIL...1.00IN WIND...<50MPH $$ 44
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 11:35 PM CDT, 3 hours earlier.
Area forecast discussion, Apr 12, 11:35 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1135 PM CDT Wed Apr 12 2017
.DISCUSSION...
The latest Aviation Discussion is included below.
&&
.AVIATION...
Thunderstorms will possibly affect KFST and KMAF through 13/06Z, but
the other terminals are likely done. Expect IFR clouds to develop,
but this will likely not occur aggressively until the mid and high
clouds clear out. Low clouds, and perhaps fog, will begin to lift
around 13/15Z. More thunderstorms could develop Thursday afternoon,
but they may stay west of all terminals.
&&
.PREV DISCUSSION... /issued 139 PM CDT Wed Apr 12 2017/
An active afternoon and evening of severe weather is underway as
storms have begun developing across the higher terrain of W TX and
SE NM. Copious amounts of low level moisture, along with strong
lift, instability, and shear will lead to a risk of severe
thunderstorms and flooding through the night. Please see the
mesoscale discussion that will follow shortly regarding today and
tonight's severe weather threat. Storms look likely to organize
into an MCS this evening and push east across the area bringing
widespread heavy rain. A Flash Flood Watch has been issued for
much of the area through Thursday morning. Look for widespread
rainfall amount of 1-2 inches with isolated higher amounts
possible.
The shortwave trough associated with these storms will move across
the area overnight. Storms will linger across the eastern Permian
Basin Thursday morning before redevelopment out west is possible
by afternoon. Strong surface heating along with moist, upslope
flow could lead to isolated severe storms in the higher terrain.
SW flow aloft will continue Friday into early next week bringing
with it more chances for showers and thunderstorms. We could see
storms develop across the area each afternoon as temperatures warm
well above normal and low level moisture remains in place. It
appears the next significant chance of rain will come Easter
Sunday as a stronger wave crosses the region. These storms will
again have the potential to be severe and contain locally heavy
rain.
Drier and much warmer conditions look to arrive by the middle of
next week as the upper flow flattens across the southern U.S.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 60 76 61 77 / 80 50 10 10
Carlsbad 59 80 59 86 / 70 30 10 20
Dryden 63 78 62 80 / 70 20 20 20
Fort Stockton 62 79 60 84 / 80 30 20 30
Guadalupe Pass 55 79 56 81 / 60 30 20 10
Hobbs 57 75 58 80 / 80 40 10 20
Marfa 55 79 54 83 / 70 30 30 20
Midland Intl Airport 60 76 61 78 / 80 40 10 10
Odessa 60 77 61 78 / 80 40 10 20
Wink 62 81 61 84 / 80 30 10 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch until 6 AM MDT Thursday for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea County-Southern Lea County.
TX...Flash Flood Watch until 7 AM CDT /6 AM MDT/ Thursday for Andrews-
Borden-Crane-Davis/Apache Mountains Area-Dawson-Ector-
Gaines-Glasscock-Guadalupe Mountains-Howard-Loving-Martin-
Midland-Mitchell-Pecos-Reagan-Reeves County and Upper Trans
Pecos-Scurry-Upton-Van Horn and Highway 54 Corridor-Ward-
Winkler.
&&Hazardous weather outlook, Apr 12, 1:43 PM CDT, 12 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 143 PM CDT Wed Apr 12 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 143 PM CDT Wed Apr 12 2017 /1243 PM MDT Wed Apr 12 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong thunderstorms are possible across all of west Texas and southeast New Mexico this afternoon and tonight. Some of the storms may become severe, with large hail and damaging winds being the main threats. However a tornado or two cannot be ruled out, especially over southeastern New Mexico this afternoon and evening. Frequent lightning strikes will likely accompany storms, as will locally heavy rainfall and the potential for flash flooding, particularly this tonight when one or more thunderstorm complexes could form. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Strong, if not severe, storms will be possible each afternoon and evening from Thursday afternoon through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Apr 12, 11:50 PM CDT, 2 hours 45 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 1150 PM CDT WED APR 12 2017 TXZ074-130530- Davis/Apache Mountains Area TX- 1150 PM CDT WED APR 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS COUNTY UNTIL 1230 AM CDT... At 1150 PM CDT, Doppler radar was tracking a strong thunderstorm near McDonald Observatory, or 7 miles west of Fort Davis, moving northeast at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fort Davis, McDonald Observatory, Davis Mountains State Park, Black Mountain, Star Mountain, Indian Lodge and Fort Davis National Historical Site. LAT...LON 3088 10376 3071 10351 3049 10404 3065 10415 TIME...MOT...LOC 0450Z 239DEG 49KT 3062 10402 33
Local storm report, Apr 13, 12:11 AM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1211 AM CDT THU APR 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 PM HAIL 6 W FORT DAVIS 30.59N 104.00W
04/12/2017 E1.25 INCH Jeff Davis TX AMATEUR RADIO
FORT DAVIS RESORT.
&&
JAMES.DEBERRYSpecial weather statement, Apr 13, 12:31 AM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1231 AM CDT THU APR 13 2017
TXZ074-079-080-130615-
Presidio Valley TX-Marfa Plateau TX-Davis/Apache Mountains Area TX-
1231 AM CDT THU APR 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFF DAVIS AND
NORTHWESTERN PRESIDIO COUNTIES UNTIL 115 AM CDT...
At 1231 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Valentine, or 26 miles north of Candelaria, moving
northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Valentine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3051 10487 3085 10433 3058 10416 3030 10477
3035 10482 3036 10481 3039 10486 3042 10485
3042 10486 3044 10486 3044 10487
TIME...MOT...LOC 0531Z 239DEG 30KT 3052 10463
44Special weather statement, Apr 13, 1:08 AM CDT, 1 hour 27 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 108 AM CDT THU APR 13 2017 TXZ079-080-130700- Presidio Valley TX-Marfa Plateau TX- 108 AM CDT THU APR 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFF DAVIS AND NORTHWESTERN PRESIDIO COUNTIES UNTIL 200 AM CDT... At 107 AM CDT, Doppler radar was tracking a strong thunderstorm 16 miles southwest of Valentine, or 17 miles north of Candelaria, moving northeast at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Valentine and Ryan. LAT...LON 3027 10468 3042 10478 3067 10452 3041 10419 TIME...MOT...LOC 0607Z 240DEG 49KT 3039 10465 33
Special weather statement, Apr 13, 1:29 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
129 AM CDT THU APR 13 2017
TXZ074-080-130715-
Marfa Plateau TX-Davis/Apache Mountains Area TX-
129 AM CDT THU APR 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER...
SOUTHEASTERN JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 215
AM CDT...
At 129 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Davis Mountains State Park to 11 miles
east of Valentine. Movement was east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Alpine, Fort Davis, Valentine, Camp Mitre Peak, Alpine-Casparis
Municipal Airport, Davis Mountains State Park, Marfa Municipal
Airport, Bloys Camp, Ryan, Indian Lodge and Fort Davis National
Historical Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3065 10455 3068 10346 3063 10339 3038 10338
3034 10454
TIME...MOT...LOC 0629Z 273DEG 22KT 3056 10395 3055 10431
44Special weather statement, Apr 13, 2:14 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
214 AM CDT THU APR 13 2017
TXZ074-080-130800-
Marfa Plateau TX-Davis/Apache Mountains Area TX-
214 AM CDT THU APR 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER...
SOUTHEASTERN JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 300
AM CDT...
At 213 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Alpine-Casparis Municipal
Airport to 12 miles southeast of Valentine. Movement was southeast
at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Alpine, Marfa, Camp Mitre Peak, Alpine-Casparis Municipal Airport,
Marfa Municipal Airport and Ryan.
LAT...LON 3052 10451 3052 10342 3034 10329 3031 10337
3030 10438
TIME...MOT...LOC 0713Z 270DEG 35KT 3047 10368 3046 10435
44The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 7:13 PM CDT | Special Weather Statement | MAF | Ward | 47 min |
| Apr 12, 7:15 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 45 min |
| Apr 12, 7:18 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 42 min |
| Apr 12, 7:35 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 40 min |
| Apr 12, 8:13 PM CDT | Special Weather Statement | MAF | 47 min | |
| Apr 12, 8:15 PM CDT | Special Weather Statement | MAF | Reeves | 45 min |
| Apr 12, 8:22 PM CDT | Special Weather Statement | MAF | Reeves | 38 min |
| Apr 12, 8:44 PM CDT | Tornado Warning | MAF | Andrews | 31 min |
| Apr 12, 8:45 PM CDT | Special Weather Statement | MAF | Ward | 45 min |
| Apr 12, 8:47 PM CDT | Special Weather Statement | MAF | Reeves | 43 min |
| Apr 12, 9:01 PM CDT | Special Weather Statement | MAF | 44 min | |
| Apr 12, 9:05 PM CDT | Areal Flood Advisory | MAF | Ward, Winkler | 3 hr |
| Apr 12, 9:08 PM CDT | Special Weather Statement | MAF | Jeff Davis | 52 min |
| Apr 12, 9:09 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 36 min |
| Apr 12, 9:19 PM CDT | Special Weather Statement | MAF | Ward | 41 min |
| Apr 12, 9:42 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Gaines, Martin | 48 min |
| Apr 12, 10:02 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Apr 12, 10:28 PM CDT | Special Weather Statement | MAF | 47 min | |
| Apr 12, 10:52 PM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| Apr 12, 11:18 PM CDT | Areal Flood Advisory | MAF | Andrews, Dawson, Gaines, Martin | 3 hr |
| Apr 12, 11:50 PM CDT | Special Weather Statement | MAF | Jeff Davis | 40 min |
| Apr 13, 12:26 AM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 64 min |
| Apr 13, 12:31 AM CDT | Special Weather Statement | MAF | Jeff Davis | 44 min |
| Apr 13, 12:39 AM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Presidio | 51 min |
| Apr 13, 1:08 AM CDT | Special Weather Statement | MAF | Jeff Davis | 52 min |
| Apr 13, 1:09 AM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| Apr 13, 1:29 AM CDT | Special Weather Statement | MAF | Jeff Davis | 46 min |
| Apr 13, 2:14 AM CDT | Special Weather Statement | MAF | Jeff Davis | 46 min |
| Apr 13, 4:17 AM CDT | Special Weather Statement | MAF | Terrell | 58 min |
| Apr 13, 4:46 AM CDT | Areal Flood Advisory | MAF | Terrell | 3 hr |
| Apr 13, 5:37 AM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.